Pet Factsheets

Injection site reactions

Inflammation, reddening of the skin and hair loss as a result of a vaccination injection
©Glen Cousquer

Rabbits are given injections for a variety of reasons and in different areas of the body. Whilst injection site reactions are not overly common, they can occur, and are more common with some medications and injection sites than others.

Where are rabbits given injections?

The most common site for rabbits to have injections is those that are known as subcutaneous injections. These are ones that are given into the subcutaneous layer of the skin, mostly in the scruff of the neck. Other sites can be into the muscles (intramuscular), normally the lumbar muscle along the back or the quadriceps in the hind legs. Intravenous injections are those given directly into a vein, normally through an intravenous cannula, but can be injected through a needle also.

What injections can rabbits have?

Rabbits can have a variety of injections for many different reasons. These may include:

  • Vaccinations.
  • Antibiotics.
  • Analgesia (pain relief).
  • Prokinetics (gut stimulants).
  • Sedation and general anaesthesia drugs.

Some of these medications must be administered via specific routes, ie vaccinations are designed to be given via subcutaneous injections; others may be administered in more than one route, ie some analgesic medications can be given intramuscularly, intravenously, or subcutaneously.

What are the signs of an injection site reaction?

Common signs when given subcutaneously or intramuscularly include skin redness, swelling, fur loss, heat, and tenderness at the site of the injection. Sometimes this may be a small area of only a centimetre or so, but other times can be more extensive and cover a larger area (several centimetres).

Together with this, the rabbit may feel under the weather. They may become pyretic (increased body temperature), go off their food and become lethargic. If your rabbit shows these signs, then they must see a vet as soon as possible, as they are highly likely to go into gastrointestinal stasis, which is serious. When there is an injection site reaction to intravenous medication, it is likely there will be swelling and redness around the injection site/cannula site. Serious reactions can result in a loss of tissue with necrosis around the injection site.

What should I do?

Speak to your vet, even if your rabbit seems to be well in themselves. It is important to keep track of medication reactions, not only to track and see how common side effects are, but also so notes can be placed on your rabbit’s medical history. This way, if an alternative medication is available, that can be used instead to try and stop another reaction from happening again.

How long will it take for my rabbit to recover?

If your rabbit has a minor reaction, with a small amount of fur loss, skin redness, swelling and tenderness over the injection site, then this is unlikely to be serious. Speak to your vet, but they may recommend you observe your rabbit, and they are likely to fully recover in a couple of weeks, if not sooner.

If your rabbit is unwell in any way or there are other signs (ie open, weeping wound, irritation at the injection site, formation of an abscess, etc), it may take longer, and your rabbit will need medical treatment by your vet.

What causes injection site reactions?

Some medications are more irritant than others. For example, some drugs that are designed to go intravenous will cause serious injection reactions if any of the medication accidently goes outside of the vein. Some medications do not cause reactions in the vast majority of rabbits but may do in the odd one – just like people, some rabbits react differently to certain medications.

Sometimes the cause may be poor injection technique or a contaminated needle, but veterinary staff are trained to a high standard with injection techniques and follow strict protocols on hygiene, so this is not normally a cause.

Should I not allow my rabbit to have injections?

Absolutely not! Some injections are essential for rabbit health. Vaccinations help prevent thousands and thousands of deaths each year and when ill, injectable medications can be the difference between life and death. Many medications, such as certain antibiotics, need to be injected, as giving those orally (by mouth) can cause fatal digestive upsets to rabbits. You should not avoid allowing your rabbit to have injections when a vet advises them – the benefits far outweigh the very small risks.

Scroll to top